Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 161, NWS Nashville, TN

May 2, 1998Bledsoe County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 1998, 3:49 PM CDT for Bledsoe County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 1998, 3:49 PM CDT (20:49 UTC)
Expired
May 2, 1998, 4:40 PM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Bledsoe County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS1 KBNA 022051 RRA
SVRBNA
TNC007-022140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
349 PM CDT SAT MAY 2 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN SOUTHEASTERN TENNESSEE

* UNTIL 440 PM CDT

* AT 348 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF PIKEVILLE OR 5 MILES
  NORTHWEST OF MOUNT CREST MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  EMERY MILL AT 355 PM CDT
  COLD SPRING AT 400 PM CDT
  MELVINE AT 405 PM CDT
  MILO  AT 410 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:35 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 2, 1:35 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
135 PM CDT SAT MAY 2 1998

COUPLE OF ROUGE TSTMS DVLPG VCNTY OF BNA METRO THIS AFTN...LKLY
PRODUCT OF HEATG AND LO/MD LVL BNDRYS MOVG THRU.  XPCT LTL MORE
THAN ISOLD STUFF THRU ARND 06Z WHEN NXT S/W AND STRNG IMPULSE
MOV INTO FA.  ETA/NGM AGREE MN FEATURES COME TOGETHR SOMETIME
OVNGT PROMPTG OUR BEST CHC FOR WDSPRD PRECIP MNLY BWTN 08Z-14Z
OR SO.

STRNG UVV DUE TO PVA/JET STRUCTURE MOV INTO E TN BFO 18Z SUN W/
FA DRYG OUT DURING COURSE OF SUN AFTN HRS.  AMS WL HWEVR RMN
QUITE UNSTBL WITH COLD POOL SITTG NRLY DIRECTLY OVRHEAD SO ALTHO
WDSPRD PCPN LKLY BE E OF FA...SCT ACTIVITY WL CONT THRU SUN EVNG.
TSTMS WL LKLY BE HAILRS WITH SUCH COLD AIR ALOFT.

SCT ACTIVITY WL LKLY CONT SUN NGT/MON AS UPR LO RMNS RMNG OVR RNG
KEEPS AMS MARGINALLY UNSTBL AND DEEPR MSTR WRAPS BACK DOWN INTO
MD-S.  SUGGSTS LKLY OR BETTR TNGT FA-WIDE.  CHC POPS THRU RMNDR
MD-STATE.  CONT LKLY ERY SUN ALNG PLAT WITH CHC POPS RMNDR.  07
BNA 55/67/51/72 7534

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:37 PM CDTSevere Thunderstorm WarningOHXVan Buren48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.